Friday November 28th 2014

Dependence on hydrocodone

Dependence on hydrocodone

Worried about developing a dependence on hydrocodone?

You are not alone. Hydrocodone is very popular opiate used to treat moderate to severe pain. Hydrocodone is also blended with other substances to treat varies things. However, as a schedule III drug, hydrocodone has a potential for abuse and physical dependence. But does dependence mean that you could develop an hydrocodone addiction? How does hydrocodone affect the brain? And is hydrocodone addictive physically or mentally?

In this article, we’ll explore the differences between dependence on hydrocodone and addiction. And we invite your questions about hydrocodone use or signs of hydrocodone addiction at the end.

Physical dependence on hydrocodone

Dependence on hydrocodone is the physical need to take hydrocodone in order to feel normal. You can know if you’re dependent on hydrocodone by the presence or absence of withdrawal symptoms. This happens when you drastically lower hydrocodone doses or stop taking hydrocodone completely. If you experience hydrocodone withdrawal symptoms, this more than likely means you’ve become physically dependent on hydrocodone.  What are symptoms of hydrocodone withdrawal?  Imagine a really, really bad flu.

Psychological dependence on hydrocodone

Hydrocodone addiction is more than a physical dependence. If you have a psychological dependence on hydrocodone, simply reducing your dosage is unlikely to help you quit the medication. Your doctor may recommend a therapist specializing in addiction to help you reduce your use of hydrocodone. If you’re psychologically dependent on hydrocodone you may:

  1. continue to use hydrocodone even if it has negative consequences in your life
  2. experience strong hydrocodone cravings
  3. feel a compulsive need to use hydrocodone
  4. feel the need to take hydrocodone to cope with normal situations

Hydrocodone dependence vs addiction

Dependency on hydrocodone means you can’t stop taking hydrocodone without the presence of withdrawal symptoms. Addiction to hydrocodone is characterized by psychological dependence on hydrocodone and can include cravings, obsessive thoughts and/or compulsive drug seeking.  How do you get addicted to hydrocodone? By using hydrocodone to get high, or to escape psychological or emotional pain.

On the other hand, dependence to hydrocodone occurs when your body develops a need for hydrocodone in order for to behave and function normally. This type of physical dependence develops after normal, prescribed use of hydrocodone over extended periods of time or during abuse of hydrocodone to get high. However, when you start withdrawing from hydrocodone, symptoms of addiction might accompany dependency. It’s important to look out for drug seeking behavior or feeling like you need the drug in order to function properly. These are signs that you may be addicted to hydrocodone, rather than merely dependent on it.

Hydrocodone dependence time: How long to be dependent on hydrocodone?

Everyone reacts to hydrocodone differently, but you could develop hydrocodone dependency as quickly as a few weeks after continual use of hydrocodone. It may take other people more weeks for physical dependence to develop. And your level of tolerance to hydrocodone can also play a role how long it takes to become dependent.

Because hydrocodone is classified as a schedule III narcotic by the Controlled Substances Act, it is important to take hydrocodone carefully. In fact, hydrocodone has a higher physical dependency rate than other medications. For the most part, different forms of hydrocodone are only used for short term pain-relief unless used specifically for certain pain disorders.

Dependence on hydrocodone symptoms

Dependence on opioids like hydrocodone show up in a few ways. Some signs you should look for include taking hydrocodone to avoid withdrawal symptoms. Can I just stop taking hydrocodone?  It depends on your dosing regime.  So if you experience withdrawal symptoms when you stop taking hydrocodone, this is a sign of dependence.

Also, if you have built up a tolerance to hydrocodone (needing more hydrocodone to achieve the same initial therapeutic effect), this can also point to physical dependence. But keep in mind that tolerance to hydrocodone is not a direct result of dependence to hydrocodone. The two conditions can occur at the same time, however.

Hydrocodone dependence withdrawal

During withdrawal from hydrocodone, hour body is trying to regulate itself after the presence of hydrocodone is no longer in the system. While brain and body adjust, you will probably experience different withdrawal symptoms. Withdrawal can be painful as well as uncomfortable. Depending on the severity of each case, hydrocodone withdrawal can also me dangerous. Being monitored and seen by a doctor can be helpful to this process. Symptoms to expect as you withdraw from being physically dependent on hydrocodone include:

  • aches and pain
  • confusion
  • depression
  • drug craving
  • flu-like symptoms
  • mood swings
  • stomach pain

Hydrocodone dependence questions

Do you still have questions about hydrocodone dependence and addiction? We invite you to leave us your questions about dependence on hydrocodone below. We welcome all questions and try to answer each one personally and promptly.

Reference Sources: PubChem: Hydrocodone
U.S Department of Energy: Looking for Secrets to Drug Addiction

Leave a Reply

7 Responses to “Dependence on hydrocodone
kay g
9:20 pm May 19th, 2014

Can you develop dependence taking 7.5 loratab twice daily? Thanks!

1:49 pm May 21st, 2014

Hello Kay. Yes. Dependence on Lortab can occur after only a couple of weeks of daily dosing. Each person is different in terms of WHEN dependence occurs, but dependence is an expected outcome of taking Lortab daily over time.

Ashley
9:13 pm September 26th, 2014

I’ve been taking lortabs for almost 3 years, after my daughter was born via C-Section I was prescribed 30 10 mg. Lortabs and from there it was I need one more every day. I don’t want to take them anymore but I didn’t know if I would experience terrible withdrawals! I take 1 or 2 7.5′s a day..what should I do? Please help

Ivana @ Addiction Blog
11:23 am October 2nd, 2014

Hi Ashley. After taking Lortab for 3 years, your organism has long become accustomed to the presence of the medication. When Lortab dependence develops, withdrawal symptoms occur whenever regular use and doses are stopped or decreased in frequency. You should see a doctor befoe you attempt anything. You can also read these articles to get a better understanding of Lortab withdrawal:
http://prescription-drug.addictionblog.org/hydrocodone-withdrawal-treatment-how-to-treat-hydrocodone-withdrawal/
http://prescription-drug.addictionblog.org/how-to-withdraw-from-hydrocodone/

anna
8:09 pm October 22nd, 2014

I’ve been taking Norco for approximately one and a half years. I had foot surgery 4 months ago and my Norco prescription was a 10 mg. I never take more than 2 pills a day and my doctor recently lowered the dose to a 5 Norco. Is it safe to just quit taking Norco ..or should I taper off to none ?

Joe
6:11 pm October 25th, 2014

Somebody needs to regulate the pharmacy staff (Doctor wanna be’s) around the country about the hazards of having to sto abruptly without talking to the doctor…especially now that 10/325 hydrocodone has been rescheduled from C3 to C2. After being treated with it for 5 years, every month, they look at the rx and look at you in disdain and say…we’re out, we don’t have any, there are too many in this prescription, we’re not giving it to you (even though it’s the only place they went) or tell you to go to another pharmacy, which is out of many people’s pain contracts. they delight in watching people suffer with with withdrawals and violate their contracts if they find anyone who will fill it. CVS needs to quit playing doctor and do what they’re supposed to do. They need to be investigated for cruel and dangerous conduct in this new situation.

Ivana @ Addiction Blog
2:01 pm October 27th, 2014

Hi Anna. Tapering doses down is best. It will lower the intensity of the withdrawal symptoms and won’t be as stressful for your organism. You can see a doctor and talk about the best way to taper and what else you can do to ease the process.

Leave a Reply